Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

July 8, 2021Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Jul 8, 2021, 12:48 PM EDT for Niagara County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 12:48 PM EDT (16:48 UTC)
Expired
Jul 8, 2021, 1:15 PM EDT
In force
27 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 28 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WWUS81 KBUF 081648
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT Thu Jul 8 2021

NYZ001-010-081715-
Niagara-Northern Erie-
1248 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ERIE AND WESTERN
NIAGARA COUNTIES...

At 1247 PM EDT, a thunderstorm was located near Grand Island and 
Niagara Falls, moving northeast at 40 mph. This storm will produce 
brief, torrential downpours.

Locations impacted include...
Niagara Falls, North Tonawanda, Grand Island, Newfane, Lewiston, 
Youngstown, Sanborn, Wilson, Cambria Center, Olcott, Ransomville, 
and Appleton.

This includes I-190 from Grand Island to Lewiston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4337 7858 4296 7897 4298 7901 4300 7902
      4302 7902 4306 7900 4307 7901 4308 7908
      4311 7906 4312 7907 4314 7904 4317 7905
      4325 7906 4328 7908
TIME...MOT...LOC 1647Z 222DEG 35KT 4304 7901 
$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 8, 10:54 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 8, 10:54 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1054 AM EDT Thu Jul 8 2021

.SYNOPSIS...
A weak storm system will push a warm front across our region
today...and this will promote fairly widespread showers and
thunderstorms...some of which will include some heavy rain. This
activity will taper off from west to east tonight with only
scattered nuisance showers anticipated by Friday. While the first
half of the upcoming weekend will feature fair dry weather...
conditions will deteriorate Sunday and Sunday night when widespread
unsettled weather will return.

&&

.NEAR TERM /THROUGH FRIDAY/...
A warm front draped across western New York early this morning will
be pushed northward during the course of the day courtesy of a
surface wave over Lower Michigan. Shower and thunderstorm
coverage will increase rapidly in the coming hours with PWAT
values of 1.75 to 2 inches supporting the likelihood for some
heavy rain. Most areas will pick up at least a half inch of
needed rainfall, although localized 1 to 2 inch amounts will be
possible within the track of better organized convection.

As the forcing for the widespread convection moves east and
marginally drier air overspreads the region tonight...shower and
thunderstorm coverage will diminish from west to east.

While the passage of a cool front will maintain the chance for some
showers on Friday...the majority of the day/region will be rain
free. The highest potential for any showers Friday will be east of
Lake Ontario and across the Southern Tier.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A brief period of quieter weather this period as deeper moisture
Friday Night pushes farther to our east, and weak surface high
pressure drops into our region. It will not be a completely dry
forecast as aloft an upper level trough passes across our region
with its cooler airmass bringing steepening lapse rates to the
eastern Great Lakes. These lapse rates when combined surface heating
during the day may bring an isolated shower, feeding off ambient mid
level moisture. Surface high pressure and its associated subsidence
and drier airmass will limit spatial coverage to convection
Saturday.

Any shower that does form will quickly end during the evening hours
with the loss of instability, and clouds will dissipate through the
evening and early overnight hours. This will allow for temperatures
to quickly drop into the lower 60s and 50s across our region. The
cooling will dramatically slow as mid and high level clouds begin to
build into our region late Saturday Night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
An active period this first half of the next week as models are
coming into better agreement with a surface warm front pushing
towards our region through the day Sunday. Rain showers, along the
front combined with diffluent flow aloft will spread from south to
north across the region.

This warm front will reach and then stall across WNY Sunday Night
through Tuesday with likely showers and possible thunder continuing
across the region. Deep moisture of Pwats nearing 2 inches could
bring localized heavy rainfall with any storm. An upper level ridge
will build Tuesday, pushing the frontal boundary north and eastward,
but an upstream shortwave trough over the Great Lakes will swing
across our region mid-week, continuing the chances for showers and
thunderstorms, especially along lake breeze boundaries.

Clouds will be abundant this period, holding daytime highs back to
around or just above normal, but allowing overnight lows to be well
above normal.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Widespread IFR cigs early this morning will linger for a good part
of today...as weak low pressure will push a warm front back to the
north across the region. This will result in widespread showers and
thunderstorms with IFR to MVFR cigs being maintained throughout the
day.

MVFR to IFR cigs are then anticipated for tonight.

Outlook...

Friday...Improving to MVFR/VFR with diminishing chances for showers.
Saturday...VFR. A chance of showers over the far west.
Sunday...VFR.
Monday...VFR/MVFR with a chance of showers and thunderstorms.

&&

.MARINE...
While a weak sfc pressure gradient will ensure that winds and waves
remain below small craft advisory conditions today...low pressure
advancing from Lower Michigan will support increasingly unsettled
weather in the form of showers and thunderstorms throughout the
Great Lakes. Mariners should be alert to possible special marine
warnings...especially during the midday and afternoon.

The showers and thunderstorms will taper off from west to east
tonight with only a few nuisance showers possible on Friday. Winds
and waves will remain small craft advisory criteria.

Looking ahead to the upcoming weekend...gentle to occasionally
moderate winds on Saturday will be accompanied by negligible wave
action. While winds and waves should not be an issue on Sunday...
conditions will once again deteriorate with some showers and
thunderstorms becoming likely.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...Fries/RSH
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jul 8, 5:32 AM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
532 AM EDT Thu Jul 8 2021

NYZ001>008-010>014-019>021-085-090945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
532 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

Showers and thunderstorms today will produce localized heavy
rainfall. While most areas will pick up an average of a half inch of
rain...some sites will receive one to two inches in under an hours
time. There is also the risk that some of the stronger thunderstorms
could produce wind gusts in excess of 40 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
532 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 8, 12:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1248 PM EDT Thu Jul 8 2021

NYZ001-010-081715-
Niagara-Northern Erie-
1248 PM EDT Thu Jul 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ERIE AND WESTERN
NIAGARA COUNTIES...

At 1247 PM EDT, a thunderstorm was located near Grand Island and
Niagara Falls, moving northeast at 40 mph. This storm will produce
brief, torrential downpours.

Locations impacted include...
Niagara Falls, North Tonawanda, Grand Island, Newfane, Lewiston,
Youngstown, Sanborn, Wilson, Cambria Center, Olcott, Ransomville,
and Appleton.

This includes I-190 from Grand Island to Lewiston.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4337 7858 4296 7897 4298 7901 4300 7902
      4302 7902 4306 7900 4307 7901 4308 7908
      4311 7906 4312 7907 4314 7904 4317 7905
      4325 7906 4328 7908
TIME...MOT...LOC 1647Z 222DEG 35KT 4304 7901

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:04 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua56 min
Jul 7, 8:39 PM EDTFlash Flood WarningBUFAllegany3 hr
Jul 8, 1:40 PM EDTSpecial Weather StatementBUFNiagara35 min
Jul 8, 2:18 PM EDTSpecial Weather StatementBUFOrleans42 min
Jul 8, 3:08 PM EDTSpecial Weather StatementBUFNiagara67 min
Jul 8, 3:23 PM EDTSpecial Marine WarningBUF37 min
Jul 8, 3:34 PM EDTSpecial Weather StatementBUFErie41 min
Jul 8, 3:41 PM EDTSevere Thunderstorm WarningBUFErie, Niagara48 min
Jul 8, 3:48 PM EDTSpecial Marine WarningBUF57 min
Jul 8, 4:13 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans32 min
Jul 8, 4:16 PM EDTSpecial Weather StatementBUFOswego44 min
Jul 8, 4:26 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego49 min
Jul 8, 4:29 PM EDTSpecial Weather StatementBUFMonroe61 min
Jul 8, 4:37 PM EDTSpecial Marine WarningBUF53 min
Jul 8, 4:45 PM EDTSpecial Weather StatementBUFGenesee, Monroe30 min
Jul 8, 4:53 PM EDTFlash Flood WarningBUFMonroe, Wayne3 hr
Jul 8, 5:09 PM EDTSpecial Weather StatementBUFLewis51 min
Jul 8, 5:12 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego63 min
Jul 8, 6:15 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis60 min
Jul 8, 7:52 PM EDTSpecial Weather StatementBUFLewis38 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.